Oklahoma, 2014

Flash Flooding and Hail in Oklahoma, June 7 to 8, 2014

June 7 to 8, 2014 · NWS TSA · 3 events in 2 counties and zones

Widespread thunderstorms moved through southeastern Oklahoma late on the 7th into the morning hours of the 8th. Heavy rainfall resulted in some flash flooding in Pittsburg County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread thunderstorms moved through southeastern Oklahoma late on the 7th into the morning hours of the 8th. Heavy rainfall resulted in some flash flooding in Pittsburg County. One storm also produced large hail in Haskell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 7, 11:10 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 7, 11:10 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1210 AM CDT SUN JUN 8 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
THUNDERSTORM COMPLEXES OVER MUCH OF TAF AREA DURING PERIOD.
INITIAL CONVECTION SPREADING INTO SOUTHEAST OK TAF SITE KMLC
AND THEN KFSM. EXPANDING AREA DURING THE DAY TODAY WITH ANOTHER
COMPLEX MOVING IN WITH THUNDER LIKELY GENERATED ON OLD BOUNDARIES
FROM INITIAL CONVECTION. LOW CONFIDENCE IN SPECIFIC THUNDER TIMING.

&&

.PREV DISCUSSION... /ISSUED 657 PM CDT SAT JUN 7 2014/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
INITIAL 9HRS TAFS DE PENDANT ON RISK OF CONVECTIVE W-E LINE
THUNDER FORMING SOUTH OF KTUL/KRVS AND NORTH OF KMLC THROUGH
ABOUT KFSM AFTER 02-05Z TIME FRAME. CONFIDENCE LIMITED WITH
THAT OUTCOME.

MORE CONFIDENCE OF YET ANOTHER CONVECTIVE MCS FROM WESTERN OK
REACHING INTO EASTERN OK 10Z-13Z AND REACHING INTO WESTERN AR
BEFORE ABOUT 15Z. SEVERAL HOURS OF TSRA ONCE THUNDER BEGINS.

PREV DISCUSSION... /ISSUED 543 PM CDT SAT JUN 7 2014/

UPDATE...

POPS/THUNDER CHANCES HAVE BEEN MODIFIED...MAINLY TO REDUCE CHANCES
ACROSS NE OK AND NW AR TO THE NORTH OF THE BOUNDARY DOWN OVER SE
OK AND W CNTRL AR. SEE DISCUSSION BELOW.

DISCUSSION...

THE LATEST RUNS OF THE LOCAL WRF MODEL INDICATE THERE WILL BE A
LULL IN THE ACTIVITY LATE THIS AFTERNOON AND INTO THE EVENING
BEFORE THINGS GET GOING AGAIN TOWARD MIDNIGHT AND AFTERWARD. THE
BULK OF THIS ACTIVITY SHOULD REMAIN CLOSER TO THE BOUNDARY DOWN
SOUTH...AT LEAST THRU 12Z. THUS POPS/THUNDER CHANCES WERE ADJUSTED
DOWN ACROSS THE NORTH FOR TONIGHT.

LACY

PREV DISCUSSION... /ISSUED 325 PM CDT SAT JUN 7 2014/

DISCUSSION...
CONVECTION ONGOING THIS AFTERNOON ALONG THE BOUNDARY THAT IS
CURRENTLY DRAPED ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS. EXPECT THIS ACTIVITY TO CONTINUE INTO THE EVENING...WITH
ADDITIONAL STORMS TO DEVELOP FURTHER WEST AND EVENTUALLY BECOME A
MCS LATER TONIGHT. HIGHEST RAIN CHANCES TONIGHT WILL REMAIN ACROSS
SOUTHERN SECTIONS OF THE FA IN THE VICINITY OF THE BOUNDARY. THAT
SAID...HAVE OPTED TO PULL THE FLASH FLOOD WATCH THAT NOW INCLUDES
ALL ZONES EXCEPT PUSHMATAHA AND CHOCTAW. RAIN WILL SPREAD EAST AND
NORTHEAST DURING THE MORNING AND EARLY AFTERNOON...WITH ACTIVITY
TO TAPER OFF ACROSS THE WEST DURING THE AFTERNOON. THE MAIN UPPER
SYSTEM DIVES SOUTHEAST SUNDAY NIGHT INTO MONDAY...AND WILL GIVE
THE REGION ONE MORE SHOT AT AREAWIDE RAINFALL. UPPER SYSTEM SLOWS
AS IT WRAPS UP WHILE MOVING THROUGH THE PLAINS. ECMWF MAINTAINS
THE SLOWEST PROGRESSION OF THIS FEATURE THROUGH LATE
TUESDAY/WEDNESDAY. RAIN CHANCES BEGIN TO TAPER FROM WEST TO EAST
BEGINNING TUESDAY...WITH SLIGHTLY HIGHER CHANCES PERSISTING ACROSS
THE ERN ZONES IN CONJUNCTION WITH THE SLOW MOVEMENT OF THE LOW.
AFTER A SHORT BREAK AROUND MID WEEK...THE ACTIVE PATTERN RESUMES
FOR THE LATTER PART OF THE WORK WEEK AS SEVERAL MORE DISTURBANCES
IN THE UPPER FLOW WILL INCREASE RAIN CHANCES AT THAT TIME. STAYED
CLOSER TO THE COOLER GUIDANCE...ESPECIALLY FOR HIGH TEMPERATURES
IN AREAS WHERE HIGHER RAIN AMOUNTS ARE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  77  62  79 /  70  70  40  40
FSM   67  78  64  78 /  70  90  50  50
MLC   67  79  64  82 /  70  60  50  30
BVO   64  76  60  78 /  70  80  40  30
FYV   63  74  60  76 /  70  90  50  50
BYV   63  74  61  74 /  70  90  70  50
MKO   66  78  61  80 /  70  80  50  40
MIO   64  74  61  76 /  70  90  50  50
F10   67  79  62  81 /  80  60  40  30
HHW   69  81  65  83 /  70  60  50  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...12
LONG TERM....12
AVIATION...21
Hazardous weather outlook, Jun 7, 7:12 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
812 PM CDT SAT JUN 7 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
812 PM CDT SAT JUN 7 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALONG AND SOUTH OF INTERSTATE 40.
	ONSET...AFTER 10 PM.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...ALONG AND SOUTH OF INTERSTATE 40.
	ONSET...AFTER MIDNIGHT.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...ALONG AND SOUTH OF INTERSTATE 40.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...

THE POTENTIAL FOR MARGINALLY SEVERE HAIL/WIND STORMS IS GREATEST
ALONG AND SOUTH OF INTERSTATE 40 TONIGHT. HERE...A STATIONARY
BOUNDARY WILL FOCUS THUNDERSTORM DEVELOPMENT ACROSS SOUTHERN OK THIS
EVENING...WITH THE STORMS MOVING EAST INTO OUR AREA LATER
TONIGHT...MAINLY AROUND MIDNIGHT OR LATER. LOCALLY HEAVY RAINFALL
AND FLASH FLOODING POTENTIAL WILL INCREASE TONIGHT AS
WELL...ESPECIALLY IF STORMS TRAIN OVER THE SAME AREAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY THRU FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

AN UNSETTLED PATTERN WILL CONTINUE OVER THE REGION WITH A BOUNDARY
IN THE VICINITY AND EVENTUALLY AN UPPER LOW MOVING IN FROM THE
NORTHWEST EARLY NEXT WEEK. LIMITED TO ELEVATED SEVERE STORM
POTENTIAL WILL CONTINUE SUNDAY AND MONDAY. THUNDERSTORM CHANCES
MAY DECREASE BRIEFLY TOWARD THE MIDDLE OF NEXT WEEK BEHIND THAT
SYSTEM...BEFORE INCREASING YET AGAIN TOWARD LATE WEEK. FLASH
FLOODING POTENTIAL WILL CONTINUE UNTIL WE GET A CHANCE TO DRY OUT
FOR A DAY OR SO.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Special weather statement, Jun 7, 7:51 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
851 PM CDT SAT JUN 7 2014

OKZ076-080215-
LE FLORE OK-
851 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN LE FLORE

AT 851 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LE FLORE
COUNTY...MOVING EAST AT 10 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS
TO 40 MPH.

LAT...LON 3469 9472 3483 9466 3481 9445 3459 9445
TIME...MOT...LOC 0151Z 285DEG 10KT 3474 9462

LACY
Special weather statement, Jun 7, 10:20 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1120 PM CDT SAT JUN 7 2014

OKZ065-071-073-080445-
MCINTOSH OK-OKFUSKEE OK-PITTSBURG OK-
1120 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN MCINTOSH AND NORTHERN PITTSBURG

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN OKFUSKEE

AT 1120 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF VERNON...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HANNA...VERNON...RAIFORD AND
INDIANOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3538 9603 3537 9596 3527 9569 3512 9576
      3523 9599 3529 9599 3529 9611
TIME...MOT...LOC 0420Z 292DEG 25KT 3531 9599
Special weather statement, Jun 7, 10:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1148 PM CDT SAT JUN 7 2014

OKZ070-071-073-074-076-080530-
HASKELL OK-LE FLORE OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-
1148 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1230 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     CENTRAL HASKELL...NORTHWESTERN LE FLORE...SOUTHERN MCINTOSH AND
     NORTHEASTERN PITTSBURG

IN EAST CENTRAL OKLAHOMA
     SOUTHERN MUSKOGEE

AT 1148 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF VERNON TO 4 MILES SOUTH OF STIGLER...
MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...MCCURTAIN...STIGLER...ENTERPRISE...
WHITEFIELD...KEOTA...KANIMA...EUFAULA...HANNA...VERNON...RAIFORD...
VIVIAN...CANADIAN AND ARROWHEAD STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3533 9584 3527 9478 3511 9498 3518 9599
      3527 9599
TIME...MOT...LOC 0448Z 300DEG 6KT 3526 9594 3520 9511
Special weather statement, Jun 7, 11:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1214 AM CDT SUN JUN 8 2014

OKZ073-080615-
PITTSBURG OK-
1214 AM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     WESTERN PITTSBURG

AT 1214 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES WEST OF SCIPIO TO 7 MILES WEST OF ASHLAND...
MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...KIOWA...ASHLAND...SAVANNA...HAYWOOD...ARPELAR AND
SCIPIO.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3505 9610 3507 9607 3509 9607 3510 9606
      3511 9579 3472 9581 3469 9610
TIME...MOT...LOC 0514Z 269DEG 19KT 3503 9618 3474 9618
Special weather statement, Jun 7, 11:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1215 AM CDT SUN JUN 8 2014

OKZ065-066-071-080545-
MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-
1215 AM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN MCINTOSH

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN OKFUSKEE

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

AT 1216 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF CLEARVIEW...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WELEETKA...CLEARVIEW...PHAROAH...
HENRYETTA...BRYANT AND DEWAR.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3541 9637 3546 9592 3523 9590 3523 9599
      3529 9599 3528 9635
TIME...MOT...LOC 0516Z 263DEG 30KT 3533 9624

The radar

The Western Arkansas radar (KSRX), 80 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Haskell

When
June 7, 11:20 PM CST
Where
Haskell County, 5 mi N of Kinta
Measured
1 in hail
Reported by
Public
Coordinates
35.192, -95.230

Flash Flood, Pittsburg

When
June 8, 7:00 AM CST to 7:30 AM CST
Where
Pittsburg County, 3 mi SW of Haywood to 0.68 mi SSE of Haywood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.849, -95.987

Highway 31 was closed due to high water.

Flash Flood, Pittsburg

When
June 8, 7:00 AM CST to 7:30 AM CST
Where
Pittsburg County, 4 mi SW of Haileyville to 0.98 mi WSW of Haileyville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.809, -95.620

Highway 63 was closed due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528221, 528227, 528232.